0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......

JAMA Clinical Challenge

Recurrent Erythema Multiforme

Image of lesions observed on case patient

Jarad Levin, MD
Timothy Hofstra, MD

A 43-year-old African American woman with medical history of hepatitis C virus (HCV) infection was seen for a 2-year history of painful skin lesions on her legs and arms. Her lesions improved with prednisone but recurred when treatment was discontinued. No inciting factors were identified except a possible relation to her menstrual cycle. She also reported concurrent painful oral lesions. Erythematous, hyperpigmented, annular papules with dusky centers and bullae were observed on her arms and legs bilaterally (Figure, A, B, C). Oral lesions were also observed and consisted of erythematous, crusted papules with superficial ulceration, gingival hyperplasia, and superimposed thrush (Figure, D). The patient had no history of oral or genital herpes lesions. Results of herpes simplex virus (HSV) 1 and 2 IgG serologic testing were positive. Test results for pemphigus antibody panel, antinuclear antibodies, human immunodeficiency virus, and rapid plasma reagin were negative. Biopsy findings were consistent with erythema multiforme.

See the full article for an explanation and discussion.

Author Affiliations: Dr Levin (jilevin@utmb.edu) is affiliated with the Office of Internal Medicine, University of Texas Medical Branch, Galveston. Dr Hofstra is affiliated with Virginia Commonwealth University, Richmond.